Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 166, NWS Memphis, TN

September 1, 20134 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Sep 1, 2013, 1:02 PM CDT for 4 counties in Tennessee. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2013, 1:02 PM CDT (18:02 UTC)
Expired
Sep 1, 2013, 1:30 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Fayette County, TN, Haywood County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 24 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 1:05 PM CDTHAIL 1Burlison, TNQUARTER SIZED HAIL FELL FOR APPROXIMATELY 2 MINUTES. ALSO ESTIMATED 50 MPH WIND RESULTING IN NUMEROUS SMALL LIMBS DOWN AND POWER OUTAGE.
Sep 1, 1:05 PM CDTHAIL 1Munford, TNQUARTER SIZED HAIL FELL IN MUNFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS54 KMEG 011802
SVRMEG
TNC047-075-157-167-011830-
/O.NEW.KMEG.SV.W.0166.130901T1802Z-130901T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
102 PM CDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 130 PM CDT

* AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRIGHTON...
  OR 9 MILES SOUTHWEST OF COVINGTON...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF EASTERN TIPTON...NORTHEASTERN SHELBY...NORTHWESTERN FAYETTE AND
  SOUTHWESTERN HAYWOOD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3546 8937 3526 8972 3543 8991 3559 8981
TIME...MOT...LOC 1802Z 294DEG 22KT 3547 8975

$$

30/SIRMON
1 follow-up statement
936 
WWUS54 KMEG 011816
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
116 PM CDT SUN SEP 1 2013

TNC047-075-157-167-011830-
/O.CON.KMEG.SV.W.0166.000000T0000Z-130901T1830Z/
SHELBY TN-FAYETTE TN-HAYWOOD TN-TIPTON TN-
116 PM CDT SUN SEP 1 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EASTERN TIPTON...SOUTHWESTERN HAYWOOD...NORTHWESTERN FAYETTE AND
NORTHEASTERN SHELBY COUNTIES...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
IDAVILLE...OR 9 MILES SOUTH OF COVINGTON...MOVING SOUTHEAST AT 25 
MPH. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND 
POWER OUTAGES IN BURLISON, TN AROUND 1:05.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATOKA...
BOLTON...BRADEN...BURLISON...GALLAWAY...GILT EDGE...MASON...
STANTON...BEAVER...TIPTON...CROSSTOWN...IDAVILLE...CLOPTON AND AKINS
CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3546 8937 3526 8972 3543 8991 3559 8981
TIME...MOT...LOC 1815Z 294DEG 22KT 3542 8966

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 12:32 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 1, 12:32 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1232 PM CDT SUN SEP 1 2013

.UPDATE...

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT SUN SEP 1 2013/

DISCUSSION...

SKIES ARE MOSTLY CLOUDY THIS MORNING OVER NORTHERN SECTIONS OF THE
FORECAST AREA AND MOSTLY SUNNY ELSEWHERE. TEMPERATURES VARY QUITE
A BIT DUE TO CLOUDS AND RAIN WITH READINGS RANGING FROM THE MID
60S TO UPPER 80S. SHOWERS AND THUNDERSTORMS COVER EASTERN SECTIONS
OF THE FORECAST AREA BUT ARE SHOWING SIGNS OF WEAKENING. HAVE
ADJUSTED POPS MAINLY OVER PORTIONS OF NORTHEAST MISSISSIPPI AHEAD
OF THE CURRENT ACTIVITY.

ARS

PREV DISCUSSION... /ISSUED 747 AM CDT SUN SEP 1 2013/

UPDATE...

UPDATE TO RAISE POPS ACROSS THE AREA.

DISCUSSION...

UPPER LEVEL SHORTWAVE HAS BEEN MORE EFFICIENT AT GENERATING STORMS
THAN EARLIER THOUGHT. POPS HAVE BEEN UPDATED TO REFLECT ONGOING
TRENDS...WITH LIKELY POPS ACROSS THE NORTH HALF OF THE AREA AND
CHANCE POPS FURTHER SOUTH. UPDATES HAVE BEEN SENT.

JLH

PREV DISCUSSION... /ISSUED 435 AM CDT SUN SEP 1 2013/

DISCUSSION...

THE UPPER LEVEL RIDGE WILL CONTINUE TO BREAK DOWN TODAY AS A
SHORTWAVE TROUGH OVER THE MIDDLE MISSISSIPPI VALLEY APPROACHES THE
AREA IN NORTHWEST FLOW ALOFT. INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED TODAY...ESPECIALLY ACROSS NORTHERN
AND EASTERN PORTIONS OF THE MID SOUTH. MORNING CONVECTION WILL
LIKELY FOCUS ALONG A CONVECTIVE OUTFLOW BOUNDARY THAT WILL MOVE
INTO NORTHWEST TENNESSEE THIS MORNING. THIS CONVECTION SHOULD
BECOME MORE SCATTERED THROUGHOUT THE DAY NEAR THE REMNANT OUTFLOW
BOUNDARY BUT THERE SHOULD BE AN OVERALL INCREASE IN CONVECTIVE
COVERAGE ACROSS THE NORTHERN/EASTERN HALF OF THE AREA AS LIFT
ASSOCIATED WITH THE SHORTWAVE IMPINGES UPON THE AREA. INCREASED
CLOUD COVER AND CONVECTIVE CHANCES SHOULD HOLD TEMPERATURES LOWER
TODAY ACROSS NORTHERN AREAS WHERE LOWER TO MAYBE MIDDLE 90S CAN BE
EXPECTED. FURTHER SOUTH...WHERE THE RIDGE MAY HOLD ON THE LONGEST
AND WHERE CONVECTIVE CHANCES WILL BE LOWER...EXPECT ANOTHER HOT
AND HUMID DAY WITH TEMPERATURES ONCE AGAIN REACHING INTO THE
MIDDLE TO UPPER 90S. DEWPOINTS MAY MIX OUT AGAIN ACROSS PORTIONS
OF THE EAST ARKANSAS AND NORTHWEST MISSISSIPPI DELTA COUNTIES.
THIS SHOULD HELP TO KEEP HEAT INDEX VALUES IN THE 100 TO 104
DEGREE RANGE...JUST BELOW HEAT ADVISORY CRITERIA.

THE UPPER RIDGE WILL FURTHER WEAKEN TONIGHT AS A STRONGER
SHORTWAVE DIGS OUT OF THE WESTERN GREAT LAKES INTO THE TENNESSEE
VALLEY HELPING TO DEEPEN LARGE SCALE TROUGHING ACROSS THE EASTERN
UNITED STATES FOR MUCH OF NEXT WEEK. THIS LEAD SHORTWAVE SHOULD
HELP TO PUSH A COLD FRONT SOUTH ACROSS THE AREA MONDAY AND MONDAY
NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ACROSS
THE AREA TONIGHT AHEAD OF THE FRONT AND IN ASSOCIATION WITH
LOWERING MID LEVEL HEIGHTS ACROSS THE AREA. THIS SHOULD CONTINUE
INTO MONDAY ACROSS MANY AREAS...WITH THE GREATEST COVERAGE LIKELY
ALONG AND SOUTH OF INTERSTATE 40. THIS WILL BE GREATLY MODULATED
BY ANY ONGOING CONVECTION AND THE PLACEMENT OF ANY ASSOCIATED
OUTFLOW BOUNDARIES FROM SUNDAY NIGHT CONVECTION. MUCH OF THE
CONVECTION BY MONDAY NIGHT SHOULD REMAIN OVER NORTHERN
MISSISSIPPI AND FOCUSED ALONG THE FRONTAL BOUNDARY. THE AIRMASS IN
ADVANCE OF THE FRONT SHOULD REMAIN AT LEAST MODERATELY
UNSTABLE...ESPECIALLY DURING PEAK HEATING...THEREFORE A FEW
STRONGER STORMS WITH STRONG WIND GUSTS CANNOT BE RULED OUT LATER
TODAY THROUGH MONDAY EVENING.

THE FRONT WILL PUSH SOUTH TOWARDS THE NORTHERN GULF COAST STATES
THROUGH MID WEEK. MODIFIED CANADIAN SURFACE HIGH PRESSURE WILL
BUILD INTO THE MID SOUTH FROM TUESDAY THROUGH THE REMAINDER OF THE
UPCOMING WEEK AND NEXT WEEKEND. THIS SHOULD BRING A REFRESHING
RETURN OF COOLER AND LESS HUMID AIR BEGINNING TUESDAY AND
CONTINUING THROUGH MUCH OF NEXT WEEK. A PROLONGED DRY PERIOD IS
ALSO ANTICIPATED FROM TUESDAY ONWARD THROUGH THE REMAINDER OF THE
FORECAST PERIOD. HIGH TEMPERATURES THROUGH MID WEEK SHOULD DROP
INTO THE 80S WITH LOWS IN THE UPPER 50S AND 60S. A SLOW WARM UP
CAN BE ANTICIPATED BY LATE IN THE WEEK INTO NEXT WEEKEND...BUT
WITH CONTINUED LOW HUMIDITY LEVELS.

JLH

&&

.AVIATION...18Z TAF CYCLE

LOTS OF OUTFLOW BOUNDARIES ARE MAKING FOR A TOUGH WIND FORECAST.
ONE DOMINATE BOUNDARY STRETCHES FROM NEAR JBR...JUST NORTH OF MEM
TO NEAR TUP. NORTHEAST FLOW SHOULD PREVAIL AT JBR MKL AND MEM
BEHIND THIS BOUNDARY. SHOWERS AND THUNDERSTORMS ARE NUMEROUS ALONG
AND NORTH OF THE OUTFLOW BOUNDARY...AND WILL LIKELY INCREASE IN
COVERAGE ACROSS MORE OF THE AREA AS THE BOUNDARY SINKS TO THE
SOUTHWEST. WILL INCLUDE VCTS AT MKL AND JBR WITH ADDITIONAL
DEVELOPMENT POSSIBLE NEAR TUP AS WELL. A WEAK UPPER DISTURBANCE
WILL MOVE IN OVERNIGHT HELPING TO KEEP STORMS GOING OVERNIGHT. A
COLD FRONT WILL SHIFT SOUTH OF MKL JBR AND MEM EARLY TOMORROW
ALLOWING A DRIER AIRMASS TO BUILD IN...HOWEVER THROUGH 18Z SHOWERS
AND STORMS MAY CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  93  73  89 /  30  30  20  10
MKL  71  90  68  86 /  40  30  20  10
JBR  73  91  67  87 /  30  20  10   0
TUP  73  94  72  90 /  30  40  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 1, 4:46 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
446 AM CDT SUN SEP 1 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
446 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY
NORTHEAST OF A FORREST CITY ARKANSAS...TO MEMPHIS TENNESSEE...TO
TUPELO MISSISSIPPI LINE. STRONG WIND GUSTS WILL BE THE GREATEST
THREAT WITH ANY STRONG THUNDERSTORMS THAT DEVELOP.

HEAT INDEX VALUES WILL ONCE AGAIN RISE TO BETWEEN 100 AND 104
DEGREES ACROSS THE DELTA COUNTIES OF EASTERN ARKANSAS INTO
NORTHWESTERN MISSISSIPPI THIS AFTERNOON. IT APPEARS THAT HEAT
INDEX VALUES SHOULD REMAIN JUST BELOW HEAT ADVISORY CRITERIA...BUT
CAUTION SHOULD BE EXERCISED TODAY IF PERFORMING ANY STRENUOUS
OUTDOOR ACTIVITIES IN THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY INTO
MONDAY EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 40. THE
PRIMARY THREATS WILL AGAIN BE THE POTENTIAL FOR STRONG WIND GUSTS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL
REMAIN LOW FROM TUESDAY THROUGH NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT
SPOTTERS AND LOCAL COUNTY OFFICIALS ARE ENCOURAGED TO REPORT ANY
LOCALIZED STRONG WINDS AND ASSOCIATED WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS.

JLH

In the hours before

Special weather statement, Sep 1, 12:35 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1235 PM CDT SUN SEP 1 2013

ARZ028-TNZ048-049-088-011800-
MISSISSIPPI AR-SHELBY TN-LAUDERDALE TN-TIPTON TN-
1235 PM CDT SUN SEP 1 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER FULTON AT 1235 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI...SHELBY AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR COVINGTON AND FORT PILLOW STATE PARK...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES SUNK LAKE AND THE CHUTE.

&&

LAT...LON 3573 8989 3551 8946 3539 8958 3540 8960
      3538 8964 3533 8964 3532 8965 3559 9002
TIME...MOT...LOC 1735Z 307DEG 15KT 3560 8986

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:35 PM CDTSpecial Weather StatementMEGTipton25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.